North Dakota, 2025

Hail in North Dakota, June 7, 2025

June 7, 2025 · NWS BIS · 1 event in 1 county or zone

Showers and thunderstorms developed as a cold front moved through central and eastern North Dakota. One thunderstorm produced nickel size hail over Stutsman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Showers and thunderstorms developed as a cold front moved through central and eastern North Dakota. One thunderstorm produced nickel size hail over Stutsman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 2:15 PM CST, 40 minutes earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms today. A few strong to severe thunderstorms are possible, over south central and eastern North Dakota.
  • Breezy to windy conditions today and Monday. Very windy conditions expected on Sunday.
  • Areas of smoke may return to northern and western North Dakota today through tonight.
  • Warming temperatures continue for most areas today, followed by a cool down on Sunday. Near to slightly above normal temperatures expected for next week.
Area forecast discussion, Jun 7, 2:15 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
315 PM CDT Sat Jun 7 2025

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms today. A few
  strong to severe thunderstorms are possible, over south
  central and eastern North Dakota.

- Breezy to windy conditions today and Monday. Very windy
  conditions expected on Sunday.

- Areas of smoke may return to northern and western North Dakota
  today through tonight.

- Warming temperatures continue for most areas today, followed
  by a cool down on Sunday. Near to slightly above normal
  temperatures expected for next week.

&&

.DISCUSSION...
Issued at 320 PM CDT Sat Jun 7 2025

Currently, mid level trough/low over far south central Canada,
driving a sfc cold front southeast across the local region, now
orientated from south central ND northeast into the Turtle
Mountain region. The cold FROPA will be the focus for a period
of gusty northwest winds with the initial pressure surge, along
with shower and thunderstorm development as it continues east,
some strong to severe south central and over eastern areas of
the state. As models/CAMs advertised, we're starting to see some
updraft development along the front as sfc based and MUCAPE has
increased. Expect further development/increase in coverage as
mid/upper level energy increases ahead of the S/WV/mid level
low.

Combination of decent CAPE (around 1000 J/KG of MU/mixed layer
CAPE), marginal 0-6km shear (20-35kts), and forcing ahead of
the mid level wave will contribute to a few stronger updrafts,
as noted with UH Plots and SREF prob severe %. As mentioned
before, mean winds are perpendicular to the front, so discrete
updrafts are anticipated initially, with a few severe storms
possible between the Missouri River in south central ND and
east across the James River valley now through early this
evening. Hodographs are mainly straight as well, leading to
more support for large hail to be the main threat with any
stronger storm initially.

Secondary line of weaker convection may develop post-frontal,
which has better shear but much less CAPE. Some higher wind may
be possible if a secondary line can form. SPC maintains a
Marginal Risk for much of south central and eastern North Dakota
through this evening, which for us will be through early
evening associated with the front and peak heating. We will
continue to monitor for storms over the next several hours.

As the mid/upper low/trough continues south-southeast into the
Northern Plains, wrap around moisture will likely contribute to
some showers across the north tonight. Breezy northwest winds
may also be found tonight, with lows in the 40s to near 50
degrees. Some smoke may also return at the surface behind this
front tonight, especially in the north and west, though models
are not in sync.

Cutoff low behind the front lingers across the area on Sunday,
and will likely result in scattered showers (perhaps an isold
storm), but moreso colder temperatures and strong northwest
winds. Looking at BUFKIT soundings, there appears a threat we
may see advisory level winds during the day Sunday, so headlines
are possible. Will hold off for now until we get through this
initial wind surge. Smoke returns/lingers at least aloft during
the day Sunday, and perhaps mix down to the surface Sunday
night into Monday. Showers and breezy northwest wind linger
across the east Sunday night into Monday, with low temperatures
in the 40s. Breezy winds shift to the east as do the chances for
showers for the remainder of Monday. Temperatures will remain
cool in the eastern half of the state, yet may warm to near
normal for the west. With the lingering northerly wind could
also bring the possibility of smoke returning to the state on
Monday. Dry conditions with diminishing winds can then be
expected for Monday night, with lows in the mid 40s to mid 50s.

Brief upper level ridging with a surface low developing will
bring mainly dry conditions during the day Tuesday. Temperatures
look to warm with highs returning into the 80s for many areas.
This developing low may bring some unsettled weather Tuesday
night, with NBM placing some chances for showers and
thunderstorms. Mid to late next week, clusters indicating the
ridge flattens and opens the door for multiple upper level waves
in west to southwest flow. At the surface, a low pressure system
in the plains could return higher amounts of moisture from the
Gulf. The overall result could be more active weather with near
normal temperatures. NBM currently has chances for showers and
thunderstorms nearly each day mid to late next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 117 PM CDT Sat Jun 7 2025

Overall, VFR conditions are expected through the 18Z forecast
period. A cold front will then move from northwest to southeast
across the state today. This will bring chances for showers and
thunderstorms to most sites. Handled this with TEMPO groups.
Brief MVFR conditions are possible with any shower and
thunderstorm activity. A few thunderstorms may also be strong to
severe with gusty winds and large hail possible, especially in
south central and eastern North Dakota (KBIS/KJMS). Showers and
thunderstorms look to diminish this evening, with some lingering
mid to high level clouds and perhaps a few showers in the north
central through tonight. Winds during the forecast period will
be breezy to windy. Look for a breezy southerly winds ahead of
the front becoming west/northwest and increasing along and
behind the front. Areas of smoke may filter in behind this front
as well. Gusty northwest winds through Sunday expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...NH
AVIATION...NH
Hazardous weather outlook, Jun 7, 2:16 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
316 PM CDT Sat Jun 7 2025

NDZ023-025-035>037-046>048-050-051-082030-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
316 PM CDT Sat Jun 7 2025

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon through
this evening. The primary hazards are hail up to the size of ping
pong balls and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong northwest winds are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.
Please call in any damaging wind or large hail reports to
701-250-4224.

NDZ001>005-009>013-017>022-031>034-040>045-082030-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
316 PM CDT Sat Jun 7 2025 /216 PM MDT Sat Jun 7 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible today through
this evening. An isolated stronger storm is possible with hail up
to the size of a nickel and wind gusts up to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong northwest winds are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.
Please call in any damaging wind or large hail reports to
701-250-4224.

In the hours before

Special weather statement, Jun 7, 2:20 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
320 PM CDT Sat Jun 7 2025

NDZ045-046-072045-
Sioux ND-Emmons ND-
320 PM CDT Sat Jun 7 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SIOUX AND
SOUTHWESTERN EMMONS COUNTIES THROUGH 345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Prairie Knights Resort, or 15 miles west of
Linton, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Linton, Westfield, and Beaver Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4614 10064 4624 10068 4633 10016 4600 10019
TIME...MOT...LOC 2020Z 267DEG 28KT 4620 10053

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

HAMILTON
Special weather statement, Jun 7, 2:43 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
343 PM CDT Sat Jun 7 2025

NDZ046-047-050-072115-
Logan ND-McIntosh ND-Emmons ND-
343 PM CDT Sat Jun 7 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LOGAN...WESTERN
MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES THROUGH 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linton, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Linton, Strasburg, and Hague.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4611 10035 4629 10036 4635 9975 4598 9977
TIME...MOT...LOC 2042Z 268DEG 30KT 4622 10026

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HEINERT

The radar

The Fargo/Grand Forks radar (KMVX), 106 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stutsman

When
June 7, 2:55 PM CST to 2:57 PM CST
Where
Stutsman County, 9.67 mi S of Courtenay
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.080, -98.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262982.